Tuesday 7th November
8.30am Pre-Conference Workshop Registration
9.00am-4.30pm Pre-Conference Workshop
“How Cost Benefit Analysis informs Coastal Hazard Management Decisions by Local Councils” (additional cost)
5.00pm-6.00pm Optional Welcome Drink & Conference Registration, Shoal Bay Country Club
Day 1: Wednesday 8 November
8.00am Conference Registration
9.00am-10.30am Session 1 Plenary
 

9.00am: Welcome to Country

9.10am: Conference Welcome & Opening from Host Council

9.25am: Dr David Harasti, Fisheries NSW - Department of Industry

10.05am: Andrew Smith, Worimi Local Aboriginal Land Council

10.30am - 11.00am Morning Tea
11.00am - 12.30pm ExpandSession 2 Concurrent
 

2A: Inherited Landscapes

2B: What’s It Worth?

2C: Coastal Protection

11.00am – 11.20am

Port Stephens: 200,000 Years of Change Bruce Thom Wentworth Group of Concerned Scientists

What’s My Beach Worth? Economic Values of NSW Coastal Assets Sean Pascoe CSIRO Oceans and Atmosphere

Comparison of hard and soft engineering techniques for erosion control of historic rubbish tip sites on the open coastline in Port Fairy. Scott Elliott Department of Environment, Land, Water and Planning

5 min

Changeover

Changeover

Changeover

11.25am -
11.45am
Working Our Way to the Core: Investigating Late Holocene Changes in Dee Why Lagoon Jason Ruszczyk Northern Beaches Council Valuing Natural Infrastructure in the NSW Marine Estate Kylie Russell DPI Self-help for Steven the Seawall Emma Graham Lake Macquarie City Council
5 min Changeover Changeover Changeover
11.50am -
12.10pm
Shifting Sands: Documenting Nearshore Morphological Variability and Impacts on Shoreline Position Using Satellite Imagery Annette Burke Macquarie University Maximising Community Well being Exploring the relationship between the benefits that people derive from the coastal one and the threats to those benefits Natalie Gollan NSW DPI Cyclone Debbie, Lessons Learned: Shute Harbour, QLD Matthew Prumm Cardno
5 min Changeover Changeover Changeover
12.00pm-12.10pm NSW Marine Seabed Mapping Dave Hanslow Office of Environment and Heritage Cultural Ecosystem Services Derived from Estuaries Important for Local People’s Well- being, and Considerations of Impacts to Supply Carol Martin University of Newcastle Using Eco-engineering to Increase Services Provided by Coastal Infrastructure Mariana Mayer-Pinto The University of New South Wales
5 min Changeover Changeover Changeover
12.15pm -
12.35pm
Identifying Sediment Compartment Dynamics of the Illawarra Coast Rafael Carvalho University of Wollongong 12.15pm-12.25pm
The Economic Value of Fisheries Harvest Supported from Saltmarsh and Mangrove Productivity in Two Temperate Australian Estuaries Matt Taylor Port Stephens Fisheries Institute
12.15pm-12.25pm
Sydney’s Most Overtopped Seawall James Carley Water Research Laboratory, UNSW Sydney
    12.25pm-12.35pm
Determining the Contribution of Estuarine Habitats to the Diets of Commercially Important Fisheries Species in the Hunter River Vincent Raoult University of Newcastle
12.25pm-12.35pm
The Stockton Coastal Protection Project - How SCS Built a 10,000T Seawall and Sand Dune in 12 Weeks Ian Botha Soil Conservation Service
12.35pm - 1.30pm Lunch
1.30pm - 3.05pm ExpandSession 3: Concurrent
3A: Law and Policy 3B: Coastal Hazards 3C: Eco – Innovation
1.30pm -1.50pm Risky Business – Who is Legally Liable on the Coast? Karen Coleman King & Wood Mallesons A Method for Assessing Shoreline Response to Climate Change, Consistent with a Risk- based Hazard Assessment Framework Michael Hughes Office of Environment and Heritage Stopping the Sea but Creating a Habitat – an Accidental Crablantis Craig Covich Mosman Council
5 min Changeover + Questions Changeover Changeover
1.55pm -2.15pm The Next Wave of Coastal Planning Law: A Legal Update Megan Hawley Lindsay Taylor Lawyers Coastal Erosion Hotspots in Western Australia Tanya Stul Seashore Engineering / NCCOE Lost and Found: The Oyster Reef Restoration Opportunity Kylie Russell DPI
5 min Changeover + Questions Changeover Changeover
2.20pm -2.40pm State Against State, Mate Against Mate: An Examination of NSW and QLD State Government Coastal Management Frameworks Paul Donaldson BMT WBM Managing Public Protected Areas on Dynamic and Ambulatory Shorelines Bruce Coates Office of Environment and Heritage Options for Stabilising Estuarine Riparian Zones Michael Taylor Soil Conservation Service
5 min Changeover Changeover Changeover
2.45pm -3.05pm The Draft NSW Marine Estate Management Strategy - how will it benefit the coast and people of NSW? Dr Wendy Craik NSW Department of Primary Industries (Fisheries) East Coast Lows: A Wind, Rainfall and Inundation Hazard Database Showing Locations Most at Risk David Taylor Baird Australia Finding a Path for Blue Green Innovation Simon Rowe OceanWatch Australia
3.05pm - 3.35pm Afternoon Tea
3.35pm - 5.10pm ExpandSession 4: Concurrent
 

4A: Community Chat

4B: Management Planning

4C: Wetlands

3.35pm- 3.55pm

Treading the Fine Line - Consultation on the Coast Philippa Hill Port Stephens Council

Implementing Lake Macquarie’s CZMP – the Story So Far Symon Walpole Lake Macquarie City Council

PFAS Contaminants at Williamtown RAAF Base: Understanding Emerging Pollutants in a Connected System Will Glamore Water Research Laboratory, UNSW

5 min

Changeover

Changeover

Changeover

4.00pm- 4.20pm

The Relationship of Conversations Along the Coast Andrew Staniland MidCoast Council

A Cultural Future - Managing Birubi Point Aboriginal Place Pam Dean-Jones Umwelt Environmental Consultants

Kooragang Wetlands: Retrospective of an Integrated Ecological Restoration Project Peggy Svoboda Hunter Local Land Services

5 min

Changeover

Changeover

Changeover

4.25pm- 4.45pm

Community Perceptions of Coastal Hazards Anna Attard UNSW Sydney

CIRIA Beach Management Manual - Beach Triggers Nick Lewis Royal HaskoningDHV

Mangrove and Saltmarsh Threat Analysis in the Sydney Coastal Councils Region Kerrylee Rogers University of Wollongong

5 min Changeover Changeover Changeover
4.50pm- 5.10pm Bye Coastal: A ‘factitional’ Walk Through Time on Australia’s Edge Garry Egger Australasian Society of Lifestyle Medicine

4.50pm - 5.00pm
Artificial Canal Estates Management Michael Strachan Shoalhaven City Council

5.00pm - 5.10pm
Land Use Zoning Response To Climate Change Helen Monks Highlight Consulting

Finding the Right Balance – Replacing the Mambo Wetlands Culvert Carlie McClung Port Stephens Council
5.10pm Close of Day One
7.00pm Welcome Reception
Broughtons at the Bay
Sponsored by "NSW Department of Industry - Crown Lands'"
Day 2: Thursday 9 November
8.30am Registration (for 1 Day delegates)
9.00am-10.30am Session 5: Plenary
 

Welcome to Day 2

9.05am-9.50am:
Living on the Edge: The Evolution of Coastal Management in New Zealand,
Raewyn Peart,
Policy Director, Environmental Defence Society, NZ

10.30am - 11.000am Morning Tea
11.00am - 1.00pm ExpandSession 6: Concurrent
6A: Managing Risk 6B: Coastal Processes 6C: Getting Dirty
11.00am - 11.20am Is Your Community Resilient? Best Practice Guidelines for Natural Hazard Resilience in the Built Environment Tom Davies Edge Environment Modelling Inundation Extents of the June 2016 Storm Surge in Estuarine Environments Using Static and Dynamic Approaches Kristian Kumbier University of Kiel 11.00am -11.10am
Getting Dirty - Beating Byrons Bitou Bush Melinda Cox North Coast Local Land Services
11.10am - 11.20am
Tree Stumps and Logs Recycled from Pacific Highway to Restore River Health John Schmidt Office of Environment and Heritage
5 min Changeover Changeover Changeover
11.25am - 11.45am NSW Bar to Beach – Entrance Bar Management & Linking Dredging Operations with Coastal Hazard Mitigation & Beach Amenity Improvements Stuart Young & Galen Lewis Manly Hydraulics Laboratory Wave Penetration into Waterways with Intermittently Closed Entrances Ian Coghlan UNSW Water Research Laboratory Beresford Foreshore Coastal Protection Project – Getting Dirty in the West Rick Plain Royal HaskoningDHV
5 min Changeover Changeover Changeover
11.50am - 12.10pm Changing Rates of Sand Deposition at Pedro Beach, Southeastern Australia: Implications for Compartment-based Management Tom Oliver University of Wollongong Measurements of Wave Overtopping on a Rocky Shore Platform Hannah Power University of Newcastle Little Beach Boat Ramp – Understand the Big Picture, Get the Best Solution Charlene Wellard Port Stephens Council
5 min Changeover Changeover Changeover
12.15pm - 12.35pm An Invisible Groyne for Beach Stabilisation Lex Nielsen Advisian It’s Time for an Update – Extreme Waves and Directional Distributions Along the New South Wales Coastline Matthieu Glatz Manly Hydraulics Laboratory Prioritising On-ground Actions for Protecting Estuary Health, Using a Risk-based Framework and ‘benefit’ Maps Developed for Coastal Management Programs Jocelyn Dela-Cruz Office of Environment and Heritage
5 min Changeover Changeover Changeover
12.40pm - 1.00pm 12.40pm-12.50pm
Bridging the Gap Between Ecological Risk Assessment and Risk Management Using Bowtie Analysis for Coastal Management Programs Karen Astles Fisheries NSW
Tweed Sand Bypassing Project - Follow That Sand! Patrick Lawless Royal HaskoningDHV Reclaimed Land Reclaimed Again? Depends What Bag You Use to Clean Up the Mess Ray Massie Shoalhaven City Council
1.00pm - 1.45pm Lunch
2.00pm - 4.45pm Session 7: FIELD TRIPS
 

FT1: Port Stephens Eastern Basin Boat Trip
FT2: Cultural Tour of Stockton Sand Dunes Worimi
FT3: DPI Fisheries Research Centre
FT4: Aquatic Habitat Rehabilitation – Tomago

Afternoon Tea included on the Field Trip
4.45pm Close of Day Two
7.00pm Conference Dinner & Annual NSW Coastal Management Awards
"Sponsored by Royal HaskoningDHV" , Wests Nelson Bay
Day 3: Friday 110 November
8.30am Registration (for 1 Day delegates)
9.00am-11.00am ExpandSession 8: Concurrent

8A: Adaptation

8B: A Bit Fishy

C: Monitoring & Safety

9.00am - 9.20am The Poor Cousin: What it takes to make relocation viable Allan Young EMM Consulting 9.00am - 9.10am
Fauna and Flora of the ‘terra Nullius Zone’: Considerations for Ecological Assessments of Estuarine Habitats. David Cummings Niche Environment and Heritage
9.00am - 9.10am
Prepared Councils Are Responsive Councils - Are You Ready? An Emergency Management Health Check Tool for Local Councils www.emhealthcheck.com.au Belinda Atkins Sydney Coastal Councils Group
9.10am - 9.20am
Would You Like Some Salt(marsh) with Your Fish? Heather Mitchell Clarence Valley Council
9.10am - 9.20am
Managing Boating Safety Risk and Amenity on Our Waterways - Transitioning to a New Safe Systems Approach Jack Hannan Transport for NSW
5 min Changeover Changeover Changeover
9.25am -9.45am Adaptation Planning – Future-proofing Estuarine Vegetation to Support Internationally Significant Biodiversity in the Lower Hunter Estuary Under Changed Climate Scenarios Doug Beckers Office of Environment and Heritage Building Policy And Best Practice Standards For Sustainable Aquaculture Development In NSW Waters Ian Lyall NSW DPI Life Saving Technology – How Unmanned Aerial Vehicles (UAVs) Are Preventing Drowning Along the NSW Coastline Adam Weir Surf Life Saving New South Wales
5 min Changeover Changeover Changeover
9.50am -10.10am The Jazz of Adaptation Planning Ann Stewart Lake Macquarie City Council Sharks, Tags and Satellites – How Are They Helping Us to Be Shark Smart? Sarah Fairful NSW Department of Primary Industries (Fisheries) CoastSnap: a Novel Community Beach Monitoring Program Using Smartphones and Coastal Imaging Technology Mitchell Harley Water Research Laboratory, UNSW Sydney
5 min Changeover Changeover Changeover
10.15am -10.35am Relocating High Risk Residential Development from Coastal Hazard Zones: Realistic Adaptation or Unrealistic Aspiration? Doug Lord Coastal Environment 10.15am - 10.25am
Delivering Fisheries Spatial Data – The Development of the Fisheries NSW Spatial Data Portal Greg West NSW Department of Primary Industries
10.15am - 10.25am
Coastal Monitoring Reveals Large-scale Influences of Estuaries on NSW Rocky Reefs Tim Glasby NSW DPI
10.25am - 10.35am
Testing the Viability of Oyster Restoration to Enhance Biodiversity in Urbanised Estuaries Victoria Cole University of Sydney
10.25am - 10.35am
Using Verified Photo Observations As an Early Indication of Range Shifts in the Marine Environment: the Value of Citizen Science Troy Gaston University of Newcastle
5 min Changeover Changeover Changeover
10.40am - 11.15am “The Next Wave” Facilitated Discussion on Law and Policy “The Next Wave” Facilitated Discussion on Eco-Innovation “The Next Wave” Facilitated Discussion on Community Chat
11.15am - 11.45am Morning Tea
11.45am-1.30pm Session 9: Plenary
 

11.45am-12.25pm
Dr Glenn Albrecht
, School of Geosciences, Sydney University, The Tom Farrell Environment Centre &The University of Newcastle

12.25pm-1.00pm
Announcement for 2018 NSW Coastal Conference Host Council; Conference Closing & Wrap Up

1.00pm - 2.00pm Lunch